Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

An approximation theory for oscillations of differential equations


Author: John Gregory
Journal: Proc. Amer. Math. Soc. 40 (1973), 166-172
MSC: Primary 34A45; Secondary 34C10
MathSciNet review: 0322248
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In an earlier paper we gave an approximation theory of focal points and focal intervals. The fundamental purpose of this paper is to show that the ideas and methods of that paper can be used to give an approximation theory for oscillation for linear selfadjoint differential (and integral-differential) equations. These methods follow from the theory of quadratic forms given by Hestenes.

In §1 we give the preliminaries needed for this paper. In §2 we define oscillation for quadratic control problems and discuss their connection with differential equations. In §3 we give our main approximation results relating the oscillation points $ {\lambda _n}({\sigma _0})(n = i,2,3, \cdots )$ for a given problem to the oscillation points $ {\lambda _n}(\sigma )(n = 1,2,3, \cdots )$ of an approximating problem. The element $ \sigma $ belongs to a metric space $ (\Sigma ,d)$. The main result is to show that the $ n$th oscillation point $ {\lambda _n}(\sigma )$ is a continuous function of $ \sigma (n = i,2,3, \cdots )$. For completeness in §4 we present an example for fourth order differential equations where the approximation is by discrete problems. Thus oscillation points can be ``easily'' computed by numerical algorithms.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 34A45, 34C10

Retrieve articles in all journals with MSC: 34A45, 34C10


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1973-0322248-0
Keywords: Approximation theory, oscillation, quadratic forms, Hilbert space, conjugate points, calculus of variations
Article copyright: © Copyright 1973 American Mathematical Society